Photo Rounds

Erythematous plaque with yellowish papules on the shin

Author and Disclosure Information

Was the eruption on our patient’s leg related to the treatment he received during his hospitalization?


 

References

A 53-YEAR-OLD MAN with a 10-year history of poorly controlled hypertension was brought to our emergency department (ED) because he’d had a sudden loss of consciousness. The ED physicians discovered a spontaneous intracranial hemorrhage in his brainstem with fourth ventricle compression and immediately transferred him to the intensive care unit (ICU).

During the patient’s hospitalization, he was treated for ventilator-associated pneumonia and a gastric ulcer with cefepime 1 g IV 3 times daily and esomeprazole 40 mg/d IV via the long saphenous vein of his lower left leg. The patient subsequently developed acute renal failure with hyperkalemia and was treated with furosemide, glucose, and insulin. He also received parenteral calcium gluconate, also via the long saphenous vein in his left leg.

One week later, while still in the ICU, the patient developed an erythematous plaque with several firm yellowish papules on his lower left leg (FIGURE).

FIGURE

WHAT IS YOUR DIAGNOSIS?
HOW WOULD YOU TREAT THIS PATIENT?

Next Article: